Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 6(2); 2008 > Article
Acute Organophosphorus Pesticide Poisoning
Mi-Jin Lee, Joon-Seok Park, Tai-Yong Hong, Sung-Soo Park, Yeon-Ho You
Journal of The Korean Society of Clinical Toxicology 2008;6(2):83-90
DOI: https://doi.org/
Published online: December 31, 2008
  • 88 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, College of Medicine, Konyang University
2Department of Emergency Medicine, College of Medicine, Konyang University
3Department of Emergency Medicine, College of Medicine, The Catholic University of Korea
4Department of Emergency Medicine, College of Medicine, Konyang University
5Department of Emergency Medicine, College of Medicine, Konyang University

Organophosphate (OP) pesticides are the most common source of human toxicity globally, causing high mortality and morbidity despite the availability of atropine as a specific antidote and oximes to reactivate acetylcholinesterase. The primary toxicity mechanism is inhibition of acetylcholinesterase (AchE), resulting in accumulation of the neurotransmitter, acetylcholine, and abnormal stimulation of acetylcholine receptors. Thus, the symptoms (muscarinic, nicotinic, and central nervous system) result from cholinergic overactivity because of AchE inhibition. OP can also cause rhabdomyolysis, pancreatitis, parotitis, and hepatitis. OP therapy includes decontamination, supportive therapy, and the use of specific antidotes such as atropine and oximes. However, there has been a paucity of controlled trials in humans. Here we evaluated the literature for advances in therapeutic strategies for acute OP poisoning over the last 10 years.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology